Alert archive / North Dakota / Winter Weather Advisories in 2012
Winter Weather Advisory 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter weather advisory at Feb 28, 2012, 4:18 AM CST for 5 counties in Minnesota; 6 counties in North Dakota. It took effect at Feb 29, 2012, 12:00 AM CST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2012, 4:18 AM CST (10:18 UTC)
- In effect from
- Feb 29, 2012, 12:00 AM CST
- Expired
- Feb 29, 2012, 4:11 AM CST
- In force
- 4 hr
- Issued by
- NWS Grand Forks, ND
Counties Beltrami County, MN, Kittson County, MN, Lake of the Woods County, MN, Marshall County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.3 hours before the alert went out and 410 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter weather advisory went out at Feb 28, 2:41 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Feb 28, 2:41 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
241 AM CST TUE FEB 28 2012
.DISCUSSION...TOO NUMEROUS FORECAST CHALLENGES TO MENTION BUT ALL
REVOLVE AROUND UPCOMING STORM AND MAINLY WINTER STORM VS BLIZZARD.
MODELS IN FAIRLY GOOD AGREEMENT AND WILL USE BLEND/NATIONAL
GUIDANCE FOR FORECAST.
BRUNT OF DAYLIGHT SHOULD BE RELATIVELY QUIET AS DEEP SURFACE LOW
ORGANIZES AND PROPAGATES INTO CENTRAL PLAINS BY EVENING. WITH
WARMER START...MODEST WARM ADVECTION CONTINUING AND POTENTIAL FOR SOME
SOLAR TEMPERATURES SHOULD RECOVER CLOSE TO AVERAGE. ISENTROPIC
LIFT AND LOWER CONDENSATION PRESSURE DEFICITS MOVE INTO AREAS
ALONG AND SOUTH OF I94 WITH PRETTY DRY AIR FARTHER NORTH SO WILL
TRIM POPS ACROSS THE NORTH THIS AFTERNOON.
MAIN SHOW STARTS THIS EVENING WITH STRONG LIFT/MOIST CONVEYOR BELT ADVANCING
NORTHWARD AS SURFACE LOW TRACKS FROM CENTRAL NE INTO S MN.
UPSTREAM PRECIPITABLE H2O VALUES .75 INCHES SO NO QUESTION ON SNOW
POTENTIAL. HEAVIEST SNOW POTENTIAL OVERNIGHT STILL LOOKS TO BE
ALONG AND SOUTH OF I94. MAIN QUESTION IS WHETHER TO GO BLIZZARD OR
WINTER STORM. STILL HAVE EXTREME DIFFICULTY IN FINDING REASONS FOR
BLIZZARD FORCE WINDS. WILL LIKELY HAVE MINIMAL HELP FROM ANY
STRONGER WINDS ALOFT. NO COLD AIR WRAPPING INTO SYSTEM TO AID IN
DOWNWARD MOMENTUM TRANSFER...MIXED LAYER VERY SHALLOW FROM MODEL
SOUNDINGS AND WINDS ALOFT ONLY 25 TO 30KTS. FLOW ALOFT ALSO REMAINS
E-NE THROUGH THE EVENT. THAT LEAVES SURFACE PRESSURE GRADIENT.
ISALLOBARIC COMPONENT SHOWING MAIN FALL/RISE COUPLET TO OUR SOUTH.
REGION ALSO REMAINS WITHIN INVERTED TROUGH THROUGH 12Z WEDNESDAY.
GRANTED VSBY TO BE NEAR ZERO IN SOME WIND AND HEAVY SNOW BUT
BLIZZARD FORCE WINDS NOT THERE. FOR THIS WILL GO WINTER STORM
WARNING. MODELS IN GOOD AGREEMENT IN TRENDING NORTH WITH HEAVIER
QPF SO WILL EXTEND WARNING UP TO HIGHWAY 2 CORRIDOR WITH AN ADVISORY
NEXT SET OF COUNTIES NORTHWARD.
NO REAL IMPROVEMENT EXPECTED UNTIL WEDNESDAY AFTERNOON AS LOW
PULLS EAST. TOTAL ACCUMULATIONS WILL BE A CHALLENGE HOWEVER MAIN
SNOW BAND WILL SEE A FOOT PLUS.
SYSTEM WILL QUICKLY WIND DOWN WEDNESDAY NIGHT WITH SEASONAL TEMPERATURES.
NEXT SHORT WAVE COULD BRING MORE SNOW TO PARTS OF THE REGION
TOWARDS END OF WORK WEEK BUT NOTHING LIKE WHAT WE WILL BE SEEING.
.LONG TERM (FRI-MON)...
MODELS IN FAIR AGREEMENT WITH GENERAL 500MB PATTERN THROUGH THE
EXTENDED PERIOD WITH CHC POPS ON FRI AND SAT. SHORT WAVE PASSAGE ON
FRIDAY WILL BRING A ROUND OF LIGHT SNOW TO THE AREA WITH LIGHT
ACCUMULATIONS POSSIBLE AS 500MB FLOW BECOMES NORTHWESTERLY. COOLER
AIR WILL BE DRAWN SOUTH BEHIND THE FROPA WITH TEMPS AROUND 20 FOR
HIGHS EXPECTED ON SATURDAY. 500MB RIDGING OVER THE INTERMOUNTAIN
WEST BEGINS TO BUILD EAST ON SUNDAY WITH INCREASING THICKNESSES AS
WARM AIR ADVECTION OCCURS WITH 850 AND 925MB TEMPS RISING ABOUT 10C
FROM 12Z SUN TO 12Z MON...WARM TEMPS TO NEAR NORMAL FOR THE
BEGINNING OF MARCH.
&&
.AVIATION...
VFR CONDITIONS MOST OF DAY WITH DETERIORATING CONDITIONS FROM
SOUTH TO NORTH LATE THIS AFTERNOON AND OVERNIGHT AS SNOW MOVES IN.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR NDZ038-039-049-052-053.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR NDZ024-026>030.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
WEDNESDAY FOR NDZ006>008-014>016-054.
MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR MNZ003-027>032-040.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR MNZ001-002-013>017-022>024.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
WEDNESDAY FOR MNZ004>009.
&&
VOELKER/JKHazardous weather outlook, Feb 27, 6:46 AM CST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 646 AM CST MON FEB 27 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 646 AM CST MON FEB 27 2012 ...ANOTHER STORM TO IMPACT PARTS OF THE REGION TUESDAY NIGHT INTO WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STORM SYSTEM WILL MOVE ACROSS THE PLAINS TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME IT IS POSSIBLE THAT AREAS ALONG AND SOUTH OF INTERSTATE 94 COULD SEE SNOW AMOUNTS UP TO A FOOT WITH LESSER AMOUNTS TO THE NORTH. IN ADDITION GUSTY WINDS COULD CAUSE AREAS OF BLOWING SNOW FURTHER REDUCING VISIBILITY. .SPOTTER INFORMATION STATEMENT... SNOW FALL REPORTS ARE ALWAYS WELCOME. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 4:18 AM CST | Winter Storm Warning | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 8 more | 33 hr |
Nearby
Winter Weather Advisories in North Dakota, 2012Winter Weather Advisories in Minnesota, 2012Every winter weather advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.